The side-effect of having drugs with lots of side-effects

A while ago I talked to a pharmacist who said that, by the time people take 7-8 different drugs, half of the drugs are probably to counteract side-effects of other half of the drugs. In fact, it often becomes difficult to tell apart symptoms at all. A patient may start experiencing, say, heartburn - if they are on drugs which may (or may not) cause heartburn then doctors don't really know if the heartburn is caused by 1) other drugs or if 2) it's caused by something in the physiology of the person.

So the patient gets prescribed antacids - which then start interacting with something else the patient is already taking, and the patient gets prescribed another drug to counteract the problem. And then another problem appears, so they get prescribed another drug. And then another. Meanwhile, the pesky heartburn may have been a symptom of a genuine medical problem after all, but it got overlooked because everyone assumed that it was just a side-effect of another drug. Or not.

(You see where this is going, right?)

In extreme cases it may be necessary - under medical supervision - to remove all (or most) drugs and start from zero. If for no other benefit, then at least it gives everyone an opportunity to ascertain what symptoms the patient actually has on their own, and what was just side-effects of the plethora of drugs. Because possibly, the patient needed only 2-3 drugs, rather than 7-8, and unless unnecessary drugs get eliminated, the patient will just continue using more than they need, and heighten the risk of 1) under/over dose, and 2) side-effects.

This is, a bit, like how I am feeling now. I'm at a point where it becomes difficult to tell the difference.

For a long time now I have been low on iron - iron deficiency anemia, it's called. Curiously enough, although I have been taking iron supplements (in addition to a varied diet which, for a while, included  even lamb liver - ehh!), I have struggled to bring the numbers up. Since 2017, I haven't been able to get even into the bottom of what's considered 'normal range' in New Zealand (20-200 ug/L) and instead have had blood tests hovering at around the 10 ug/L mark.

The side-effect of taking iron supplements is, unfortunately, constipation. Having been through a vaginal birth, constipation is not what I need at the moment - due to somewhat obvious (and lasting!) effects a vaginal birth can have on a woman. Dare I not say more, okay? Okay.

So, I've been taking iron supplements with kiwis - they act as a natural laxative and C-vitamin in them helps to absorb the iron. But recently (6+ months) I've started having abdominal pain - at first intermittently, but now at a point where we are starting to wonder, have I developed ulcers? Acidic foods are not nice to eat any more, and having an empty stomach is not nice, either.

So the question becomes, if that is correct and I do, indeed, have stomach ulcers - have I developed them due to taking iron supplements with kiwis (on an empty stomach)? Or may the ulcers be one of the reasons I have low iron?

Or maybe abdominal pain is caused by something else entirely?

To try to track down the reason I have low iron, my GP has asked me to start taking blood clotting medicines for 3 months. You see, I also have heavy periods, and one of the theories is, I am simply 'flushing' iron out too quickly each month to be able to replenish iron stores through diet. So for 3 months, I have been asked to take blood clotting medicines and to stop taking iron supplements for the moment. If at the end of 3 months the blood tests reveal that my iron stores have started increasing, then that will give us an answer. If not, then we'll look into other options.

But now the problem is, my ocular migraines have become worse. Side-effect of blood clotting medicine (tranexamic acid) is, unfortunately, heightened risk of seizures, migraines and headaches. I get migraines anyway at the moment, so I don't know if the frequency is due to blood clotting medicine, or something else. Same with abdominal pain - it may be the side effect of the medicine, or may be something I have anyway. Hard to tell.

For the moment though, to counteract the migraines I am taking a bit more migraine medication. And pain killers.

And if you then try to google the interactions these drugs have, then it REALLY becomes a bit of a too-hard-basket, because... how does the acid affect the uptake of hormonal supplements? Do their dosages need to be changed based on the dosages of other things I am taking? There isn't enough research data to narrow it down. One of the hormonal supplements I am using (progesterone) is 'off-label' use anyway - it is normally part of a hormone replacement therapy for middle-aged women. For me it's part of a seizure medication based on a promising clinical trial that was done a couple of years ago. It seems to work well (yess!) and that's the good thing, but because it is rarely used in a way that I am using it, then there is very little clinical research to show what it does, how it does it and what affects it. Or how it affects other things I may be doing.

I'm at a point where it feels like I am looking at a spiderweb spun by a spider who was caffeinated (don't you love that NASA actually does experiments like that?) and thinking, wtf. I don't even know which way to approach this thing any more.

No comments:

Post a Comment